Connecticut, 2020

Damaging Winds in Connecticut, May 15, 2020

May 15, 2020 · NWS ALY · 2 events in 1 county or zone

A weakening line of thunderstorms moved into northwestern Connecticut during the evening of May 15th, resulting in a couple reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weakening line of thunderstorms moved into northwestern Connecticut during the evening of May 15th, resulting in a couple reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 7:16 PM EST, 0 minutes earlier.

Area forecast discussion, May 15, 7:16 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
816 PM EDT Fri May 15 2020

.SYNOPSIS...
Thunderstorms are exiting into New England this
evening with stratiform rain lingering through about midnight. Then,
high pressure return tomorrow giving us a pleasant day with
seasonable temperatures. The next system to monitor arrives Sunday
night into Monday which could overspread widespread rainfall across
the region.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Tornado Watch 187 remains in effect until 10PM This Evening for
NW CT and the mid-Hudson Valley. ..

Very impressive quasi-linear convective system led to numerous
reports of downed trees, structural damage and 50mph+ confirmed
wind gusts at NYS mesonet and ASOS stations across areas north
of Interstate 90. Saratoga County and Washington County in NY
and parts of southern VT were particularly hard hit. As of
7:25PM, the convective line is finally exiting southern VT but
extends southward into the Berkshires and the mid-Hudson Valley.
While the lake shore boundary served as the initial lifting
mechanism for the convective line, the warm front stalled over
the southern Adirondacks into the Upper Hudson Valley supplied
sufficient low-level directional shear that allowed multiple
impressive rotational couplets to develop along the QLCS and
promoted us to issue a few tornado warnings. In addition, with
dew points staying rather low in the upper 50s to near 60,
strong low level lapse rates likely facilitated and enhanced
downbursts reaching the surface. We have yet to receive any
verification on our tornado warnings but encourage trained
spotters or partners to submit photos or reports to us, if
available and when it is safe to do so in adherence to all
local, state and CDC guidelines.

The QLCS, which is responsible for the main severe weather,
should exit in New England by 9PM with stratiform rain (which is
associated with the true cold front) following in its wake.
Rain should be out of the area by 06 UTC. Total rainfall as of
7:45PM ranges 0.25 to 0.50" with locally higher amounts up over
1.30". Additional rainfall amounts this evening should range
0.10 to 0.25".

Temperatures tonight are cooling off in the wake of the rain
falling into the upper 50s to low 60s. Overnight lows expected
to fall into the low to mid 50s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Compact shortwave should be to our east in New England by 12 UTC
Saturday with upper level ridging and surface high pressure
building into the Northeast in its wake. Northwest flow should
advect in a drier air mass with dew points falling into the 40s
through the day. It will be a pleasant day as skies should be
mostly sunny with temperatures relatively cooler compared to
Friday but still seasonable for mid-May. Highs should reach
into the upper 60s to low to mid 70s.

Canadian high pressure centered well to our north over the
Hudson Bay will continue to dominate our weather pattern
Saturday night with mostly clear skies and low winds.
Radiational cooling should allow temperatures to fall into the
40s for most areas with near 50 degree readings in the valley.
However, with a surface low in the Midwest intensifying as it
heads northeastward, its 850hPa warm front should be pushing
into the Southern Tier and parts of the Catskills, resulting in
weak warm air advection starting after 06 UTC over our area.
Thus, cloud coverage may increase over our area late in the
night.

Impressive compact, closed shortwave in the Plains will
continues is eastward track on Sunday. Its associated surface
low will also be tracking into MI with its warm front gradually
lifting northward. With zonal flow in place aloft, the best CVA
and warm air advection looks to hold off until late Sunday
afternoon and especially Sunday night. Thus, Sunday should
feature increasing clouds with slightly cooler temperatures than
Saturday since we will be in the "cool air wedge" ahead of the
approaching surface warm front.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
There is the potential for an extended period of unsettled
weather through the long term period, although there still is
some uncertainty regarding the exact track and setup.

Through the upcoming week, a large upper level low will be dropping
across the Ohio Valley towards the mid Atlantic States.  This will
be a closed off upper level low that will eventually stall out along
the eastern seaboard before finally lifting northeast towards New
England by next weekend.  500 hpa heights look to be 2 to 3 STD
below normal by midweek according to the 12z GEFS.  At the same
time, surface low pressure will be located off the eastern seaboard,
which will likely have some tropical or sub-tropical
characteristics. This feature will be lifting northward offshore and
some of the moisture will get pulled into the upper level low
stalled out near the region.

As a result, there will be a prolonged period of repeated showers
through the week, although the track of the upper level low will
determine which areas see the most rainfall.  For now, have gone
with likely or categorical POPs to start the week for Monday, and
lower POPs towards mid-week, as the upper level low shifts
southward.  However, if the upper level low were to remain closer,
it could remain fairly showery and more cloudy across our area even
into the midweek period.   Eventually, POPs increase for the late
week once again as the upper level low passes back over the area
before exiting.

There is the potential for some heavy rainfall, especially on
Monday, when PWAT values get above 2 std above normal (according to
the 12z GEFS).  If repeated showers occur through the week, there
could be some flooding concerns.

Temperatures look cool to start the week due to the clouds/showers
with mainly 50s for highs on Monday.  Daytime temps should return to
the 60s/70s for the mid to late week, and temps could be fairly warm
if the upper level low is far enough away during the midweek period.
 Overnight lows should be mainly in the 40s and no frost/freeze
concerns look to occur this week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
With a warm front lifting north of the TAF sites, our region is
located within the warm sector ahead of an approaching storm system.
Flying conditions have returned to VFR for all sites with sct-
bkn cigs around 3500-5000 ft and it should be mainly dry for the
next. few hours. A few rogue showers/t-storms may start to
develop by later this afternoon, but the bigger threat will be
the approach of a line of showers/thunderstorms for the evening
hours ahead of the storm's cold front. Some of these
thunderstorms will contain very strong wind gusts and heavy
downpours. Will include a TEMPO for IFR conditions with this
line of convection and also include the possibility of winds
gusting to 40 kts for all sites.

Behind the line, flying conditions will return to VFR with winds
switching to the west to northwest at 5 to 10 kts. Ceilings will be
clearing out.  Flying conditions should continue to be VFR into
Saturday with just sct-bkn diurnal cumulus. North to northwest winds
will be 5 to 10 kts through the day on Saturday.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: High Operational Impact. Definite SHRA.
Monday: High Operational Impact. Definite SHRA.
Monday Night: High Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A warm front will move across eastern New York and
western New England this morning into the afternoon, as a milder and
more humid air mass will be over the region. Showers and strong to
potentially severe thunderstorms will impact the region in the mid
afternoon into the early evening ahead of a cold front and an upper
level disturbance. High pressure will build in on Saturday with
seasonable temperatures.

The RH values will only lower to 50 to 75 percent this afternoon
with showers and thunderstorms moving in. The RH values will
recover to close to 100 percent Saturday morning, and lower to
40 to 55 percent in the afternoon.

The winds will be south to southwest at 10 to 20 mph today, and
then veer to the west to northwest at 10 to 15 mph tonight. The
winds will be north to northwest at 10 to 20 mph on Saturday.

A soaking rainfall is likely today into tonight. Stronger wind
gusts are possible in thunderstorms.

&&

.HYDROLOGY...
Widespread river or flash flooding issues with tonight's showers and
thunderstorms is unlikely.

A cold front progressing across the Northeast this evening will
result in a line of rain and thunderstorms, leaving behind in 0.25
to 0.75 inches of rain with locally higher amounts around 1 inch.
Runoff into rivers and streams will allow river levels to rise
tonight into this weekend but should not reach flood stage.

Any strong to severe thunderstorm tonight will likely result in
heavy downpours and could lead to isolated flash flood or poor
drainage flooding in low-lying, poor drainage or urban areas.
However, given the dry antecedent conditions and high 1, 3 and 3
hourly flash flood guidance from the Northeast River Forecast
Center, widespread flooding is not anticipated.

The next chance for widespread rainfall arrives late Sunday night
into the day on Monday. Since rivers will already be running above
normal, we will be monitoring river levels closely.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale/Wasula
SHORT TERM...Speciale
LONG TERM...Frugis
AVIATION...SND
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, May 15, 6:02 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
702 PM EDT Fri May 15 2020

CTZ001-013-MAZ001-025-NYZ043-051>054-058>061-063>066-084-VTZ013>015-
161200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Washington-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southern Washington-Bennington-
Western Windham-Eastern Windham-
702 PM EDT Fri May 15 2020

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the Capital Region, the mid-Hudson Valley,
the eastern Catskills and the central and southern Taconics in
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures while following
all local, state and CDC guidelines.

NYZ032-033-038>042-047>050-082-083-161200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-
702 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 15, 7:02 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 ENE NEW LEBANON       42.48N  73.37W
05/15/2020                   COLUMBIA           NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON OLD MOUNTAIN ROAD IN NEW
            LEBANON

&&

EVENT NUMBER ALY2002326

RATHBUN
Local storm report, May 15, 7:03 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     2 N SARATOGA SPRINGS    43.10N  73.77W
05/15/2020                   SARATOGA           NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND WIRES DOWN AROUND MAPLE
            AVENUE IN GREENFIELD, SOME ON MOBILE HOMES

&&

EVENT NUMBER ALY2002327

DBT
Local storm report, May 15, 7:06 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
806 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             WILTON                  43.17N  73.74W
05/15/2020  M0.75 INCH       SARATOGA           NY   AMATEUR RADIO

&&

EVENT NUMBER ALY2002328

DBT
Local storm report, May 15, 7:09 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
809 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     2 S GANSEVOORT          43.17N  73.64W
05/15/2020                   SARATOGA           NY   AMATEUR RADIO

            TREES AND WIRES DOWN AT PUTNAM ROAD AND JACOB DRIVE

&&

EVENT NUMBER ALY2002329

DBT
Local storm report, May 15, 7:12 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 WSW LOUDONVILLE       42.70N  73.78W
05/15/2020                   ALBANY             NY   AMATEUR RADIO

            WIND RIPPED SIDING OFF A GARAGE ON OSBORNE ROAD

&&

EVENT NUMBER ALY2002332

DBT
Local storm report, May 15, 7:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     1 SSE DELMAR            42.61N  73.82W
05/15/2020                   ALBANY             NY   DEPT OF HIGHWAYS

            ROUTE 32 AT ELSMERE AVE CLOSED DUE TO DOWNED POLES AND
            TREES

&&

EVENT NUMBER ALY2002333

RATHBUN

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
May 15, 7:16 PM EST
Where
Litchfield County, 1.72 mi NE of Winchester Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.920, -73.110

A tree branch was downed, blocking a road.

Thunderstorm Wind, Litchfield

When
May 15, 7:50 PM EST
Where
Litchfield County, 2.06 mi W of East Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.700, -73.040

A tree was downed onto wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893943, 893944.